How Can I Lose Prednisone Weight Gain?

It's Easy to Gain Weight While Taking Prednisone, But Harder to Take It Off

A mature woman stretching before a run
Paul Viant/Photographer's Choice RF/Getty Images

Prednisone is a type of corticosteroid that is often prescribed by doctors to treat many inflammatory conditions, including inflammatory bowel disease (IBD). In some cases, people find that taking prednisone can lead to weight gain. For those that are underweight because of their health it can be helpful, but for others, it can present another problem with which to cope. 

Why Is Prednisone Used in IBD?

The adrenal glands produce a natural form of steroid called cortisol.

Cortisol has an important role in the body and works to regulate metabolism, immune function, inflammation and response to stress and injury. Prednisone is a synthetic steroid similar to cortisol that, when prescribed at higher doses, helps to manage the symptoms of inflammatory diseases like IBD.

Inflammation caused by IBD leads to ulcers in the lining of the digestive tract and can cause other complications. Prednisone has been in use for many years to treat the inflammation caused by IBD. The goal with prednisone is to use it for a short a time as possible and then taper it down and discontinuing it when the inflammation subsides. It's typically used as a the treatment that can work fast while another, less potentially problematic and more sustainable long-term treatment plan is put in place. 

Prednisone Side Effects

While prednisone is often helpful in getting inflammation under control quickly, it can have some side effects.

One potential side effect is increased appetite, which can unfortunately result in significant weight gain for some people. There are several reasons why taking prednisone for IBD can lead to weight gain, including:

  • Fluid retention
  • Increased calorie consumption
  • Decreased physical activity

The good news is that when you are aware of the reasons why prednisone weight gain happens, you can avoid gaining weight when you are prescribed this drug and understand how to take the weight off if it does happen.

Why Prednisone Weight Gain Happens

Prednisone causes the body to retain sodium (salt) and lose potassium. This combination can result in fluid retention, weight gain, and bloating. Prednisone causes an increase in appetite, which means that eating more and taking in more calories is also common. In some cases, such as in IBD, this can be beneficial if a lack of appetite is a problem.

Many people are taking prednisone due to an inflammatory or a chronic condition. These health problems may make physical activity more difficult, adding to the overall effect of weight gain. Prednisone can also cause fat redistribution, which makes even a small amount weight gain more intolerable. The weight gained during prednisone therapy is located in the face, back of the neck, and the abdomen.

But Not All Weight Gain Is Bad

One of the signs of IBD is unintended weight loss. In some cases, the amount of weight loss can be significant and can cause concern. For that reason, gaining weight back one of the goals of treatment. Prednisone might help reverse some of that weight gain, which is a good thing, as long as it doesn't go too far the other way.

Preventing Prednisone Weight Gain

The best way to cope with prednisone weight gain is to try to avoid it in the first place.

Measures that can be used to avoid fluid retention in the first place include eating a reduced sodium diet and increasing potassium intake through potassium-rich foods (such as bananas, cantaloupe, grapefruit, and lima beans). Reducing sodium to less than 2,000 mg a day is recommended, and avoiding highly processed foods can help in meeting this goal.

To avoid gaining weight despite an increase in appetite, try decreasing the calories consumed each day, decreasing dietary fat, and eating several small meals a day instead of 3 large ones. Focusing on eliminating empty calories such as simple carbohydrates and processed sugars is important.

Instead, ensure that every calorie counts and comes from nourishing foods. 

When possible, exercise can also help prevent or lessen the weight gain from prednisone. Talk to your doctor about starting a fitness regimen that can not only help you lose prednisone weight, but can also keep you healthier in the long run. A referral to a physical therapist is helpful because when there is an underlying chronic illness, a tailored exercise program is important. 

With so many factors contributing to the potential for weight gain, it can be frustrating to cope with preventing weight gain or losing it when the prednisone is stopped. Not everyone will gain a lot of weight while taking prednisone, but most people will gain something. 

How to Lose the Gain

The good news is that this side effect of weight gain tends to reverse when the dosage of prednisone is taken below 10 mg/day. The fluid retention and increased appetite will also decrease as the prednisone is tapered down and discontinued. Any weight gain that happened while taking prednisone, however, will not automatically reverse itself right away. Sticking to a healthful eating plan and getting regular exercise will be needed to take off the pounds. It will be easier to do both of these things when the health problem that led to the prednisone being prescribed is either resolved or under good control.

Your physician can recommend the best diet and fitness plan that works for your particular lifestyle and any medical conditions. Unfortunately, there is no easy road to weight loss, which is why so many diet plans and pills that promise a quick weight loss.

The best way to lose weight, however, is still through a healthy lifestyle: reducing calorie consumption and getting regular exercise. Weight loss should be slow and steady to give the best chance of losing the pounds permanently. Keeping a diet and exercise journal may help in losing the weight and in keeping motivated.

A Word From Verywell

Gaining and losing weight tends to be something that happens to some people with IBD. It can be a struggle to stay at an appropriate weight when the weight is coming off because of a flare-up, or being put back on because of therapy with prednisone or other medications. What's always important in IBD is to maintain as healthy a diet as possible and receive enough nutrients to nourish the body.

Gaining a little weight is not always a bad thing; in some cases it might be healthier because there are some health concerns with not having enough body fat. Keeping to a balance is what's important and working with a gastroenterologist and nutritionist can help in keeping weight at a healthful level.

Sources:

Johns Hopkins Vasculitis Center. "Treatments—Prednisone." Johns Hopkins Vasculitis Center, Division of Rheumatology 2015.

Lupus Foundation of America. "Treatment for Lupus." Lupus Foundation of America, Inc. 25 Jul 2013.

UCSF Medical Center. "ILD Nutrition Manual: Prednisone and Weight Gain." UCSFHealth.org. 2017.

Continue Reading